Tr?id=708008405978544&ev=pageview&noscript=1
2

votes

Warfarin (and Vitamin D)

Answered on September 12, 2014
Created August 24, 2011 at 1:06 AM

Wondering if anyone has any experience of taking Warfarin alongside a paleo diet (fairly strict - no dairy or cheats)?

Particulary concerned as I've recently started supplementing with 4400 IU of Vitamin D. I know warfarin increases sensitivity to the sun - does it have a similar effect on vitamin D supplements?

Any experience or advice gratefully recieved!

5e5ff249c9161b8cd96d7eff6043bc3a

(4713)

on November 19, 2012
at 06:42 PM

Not that I'm saying he's right, but before you say things like, "it is fairly obvious that the Quilt has just enough knowledge to make him/her dangerous and no true medical background" you should probably do a little homework. This is The Quilt: http://www.jackkruse.com/

Eed7dabde3d61910685845e04605267f

(2944)

on August 05, 2012
at 07:17 AM

This is interesting. Suz- this was first link via google you might find interesting :http://www.prweb.com/releases/pradaxa/death/prweb9585525.htm

F4d04667059bc682540fdfd8b40f13a7

on August 05, 2012
at 01:30 AM

I hadn't heard that Larry? Tell me more? Very worrying indeed...

5d95ef4850dd4e31b1bf8aa392565bef

(0)

on June 24, 2012
at 07:04 AM

pradaxa isn't reversable

F4d04667059bc682540fdfd8b40f13a7

on August 24, 2011
at 03:12 AM

Only found out yesterday... knew something wasn't quite right! Wish America, the UK and Australia could all be moved next to each other!

Bbd50c115fa066bea3ac23a4e82447ff

(558)

on August 24, 2011
at 02:00 AM

Another PE! I wondered when we hadn't heard from you after CA. Did you have to go to hospital?

F4d04667059bc682540fdfd8b40f13a7

on August 24, 2011
at 01:49 AM

Thanks so much for your comment, reassuring to see I'm not alone! Glad to see you still eat green veg, last time I avoided, but I can't do that again. I have another PE at the moment, so just relieved to be decreasing my risk.

F4d04667059bc682540fdfd8b40f13a7

on August 24, 2011
at 01:44 AM

Yeah, it's so annoying. Last time I completely avoided green veg, but now I'm being strict Paleo - and not having dairy I don't think this is an option this time. Perhaps I'll have to somehow have exactly the same amount of green veg every single day?!

Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

8 Answers

best answer

5
Ed71ab1c75c6a9bd217a599db0a3e117

(25467)

on August 24, 2011
at 02:36 AM

Tell your doc to switch you to Pradaxa.....requires no blood testing and easily reversible if the shit hits the fan. Cost money but its advantages are worth the cost.

Coumadin depletes Vitamin K and its dependent proteins. This effect causes over long times leads to arterial wall calcifications. I see this all the time in many patients. I do not like long term coumadin because of this. In fact I predict in ten years people will remark how crazy this was. So understanding this.......high supplementation levels of vitamin D while on coumadin could be the perfect storm for a patient to develop advanced cardiovascular disease or atherosclerosis and eventual CVD. If you supplement D and are on coumadin I would suggest you get yearly CIMT and calcium Index scores. A better choice is get off coumadin. Consider the ramiifcations further.......

So balance is critical to the biochemistry. Consider this???.. vitamin D plasma levels increases the expression of proteins whose activation depends on vitamin K-mediated carboxylation of some proteins. So anytime I add Vitamin D to a supplement regime I add Vitamin K to the regime simultaneously.

If your on coumadin......and Add D.......well you just created a perfect storm to develop bad vascular disease if you ask me.

Coumadin is a horrible drug and you need to ask your doc about Lovenox prophyllaxis for DVT over coumadin or Pradaxa. Most docs dont even know about this potential problem with Vitamin D.

I told my vascular guys about it three years ago. They dont use D now unless they talk to PCP first.

5d95ef4850dd4e31b1bf8aa392565bef

(0)

on June 24, 2012
at 07:04 AM

pradaxa isn't reversable

3
306aa57660d911781231f8090c2a5619

(3808)

on August 24, 2011
at 01:29 AM

No clue about vitamin D, but I assume your MD has warned you about vitamin K and the importance of eating consistent levels? Vitamin K counteracts warfarin. Eating them (green vegetables are the primary concern) isn't a problem, but you don't want to go on a sudden kale chip binge or eat significantly less of them than usual, as that may decrease or increase the effect of the medication, with undesirable results.

F4d04667059bc682540fdfd8b40f13a7

on August 24, 2011
at 01:44 AM

Yeah, it's so annoying. Last time I completely avoided green veg, but now I'm being strict Paleo - and not having dairy I don't think this is an option this time. Perhaps I'll have to somehow have exactly the same amount of green veg every single day?!

2
C221a8c9efba0c80d03b9f84a2b3b3f9

on August 24, 2011
at 01:39 AM

I take coumadin (warfarin) and I am paleo as well..Jess is correct regarding Vit K and its effect on your Inr levels. For me consistency its EVERYTHING , otherwise I can shift out of therapeutic range. I test once a month and then we adjust the dosage accordingly. My Dr. understands my lifestyle and is open to letting me eat whatever works best,I do eat alot of Kale and cruciferous veg, but I do it everyday. Aspirin,and motrin also effect your dosage and are contra-indicated.If you are new to the anti-coagulant protocols I understand the fear. Remember that you are currently anti-coagulated and are at far less risk to clot than before.

F4d04667059bc682540fdfd8b40f13a7

on August 24, 2011
at 03:12 AM

Only found out yesterday... knew something wasn't quite right! Wish America, the UK and Australia could all be moved next to each other!

Bbd50c115fa066bea3ac23a4e82447ff

(558)

on August 24, 2011
at 02:00 AM

Another PE! I wondered when we hadn't heard from you after CA. Did you have to go to hospital?

F4d04667059bc682540fdfd8b40f13a7

on August 24, 2011
at 01:49 AM

Thanks so much for your comment, reassuring to see I'm not alone! Glad to see you still eat green veg, last time I avoided, but I can't do that again. I have another PE at the moment, so just relieved to be decreasing my risk.

1
1a98a40ba8ffdc5aa28d1324d01c6c9f

(20378)

on August 24, 2011
at 01:31 AM

Check out afibbers.org lots of warfarin users and paleo friendly.

They have a forum and lots of info.

0
0ea4353b361d96c43cd7ad8591e0baa5

on April 28, 2013
at 02:54 PM

May want to check this out, though somewhat dated: http://www.ncbi.nlm.nih.gov/pubmed/10669626

0
0f6d8472fdab3033cfd118e9f53595a3

on March 27, 2013
at 04:12 PM

People are dropping like flies..there are already lawsuits going on. I have afib with a pacemaker...one of my local doctors who also has afib says he would never go on paradox a ..because there is not way to stop the bleeding! Plus he said its a new drug..so I will stay with the tried and true. Sure it's a pain to keep checking blood levels...but it works. Please no one go one paradox a until you have researched it! Pam

0
69f694c27971963f8d6b54cf40a77ddb

on November 19, 2012
at 01:41 PM

I couldn't disagree with the Quilt more on many points.

I will address a few

Pradaxa is NOT reversible at all, in fact no anticoagulant is EASILY reversible but there are options for warfarin, many more than most anticoagulants. One cannot simply switch to Pradaxa, it is not that simple, there are specific guidelines to consider. To the best of my knowledge there has only been one study on the effects of vitamn D and warfarin and it was in the 70's. I have not been able to locate any significant studies since. Warfarin has been used for 50+ years and has its problems but there are exponentially more people who have been helped by this drug as opposed to those who have been hurt.

I would seriously question the Quilts expertise in this subject given his/her answer to this question. I would hope that people would consult their medical provider in regards to this question, it is fairly obvious that the Quilt has just enough knowledge to make him/her dangerous and no true medical background. If you background is in the science, then please stick with the science, keep your opinions regarding medical advice to yourself.

5e5ff249c9161b8cd96d7eff6043bc3a

(4713)

on November 19, 2012
at 06:42 PM

Not that I'm saying he's right, but before you say things like, "it is fairly obvious that the Quilt has just enough knowledge to make him/her dangerous and no true medical background" you should probably do a little homework. This is The Quilt: http://www.jackkruse.com/

0
C6971d2644aaa065d7381f98b6e45094

on August 04, 2012
at 06:40 PM

Hello, Thanks for your input about pradaxa. The only with it is that people are dropping like flies on it. There are a large number of deaths from bleeding and its use. Your thoughts? Larry

F4d04667059bc682540fdfd8b40f13a7

on August 05, 2012
at 01:30 AM

I hadn't heard that Larry? Tell me more? Very worrying indeed...

Eed7dabde3d61910685845e04605267f

(2944)

on August 05, 2012
at 07:17 AM

This is interesting. Suz- this was first link via google you might find interesting :http://www.prweb.com/releases/pradaxa/death/prweb9585525.htm

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!